Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 41, NWS Seattle, WA

November 14, 2016Mason County, Washington

NWS Seattle, WA issued this river flood warning at Nov 14, 2016, 4:33 AM PST for Mason County, Washington. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Nov 14, 2016, 4:33 AM PST (12:33 UTC)
Expired
Nov 14, 2016, 3:29 PM PST
In force
11 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 17.10 ft at Nov 14, 2016, 5:00 AM PST.

actionminormoderatemajor141516171811/1411/15
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

324 
WGUS46 KSEW 141233
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
433 AM PST MON NOV 14 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1

A PASSING COLD FRONT HAS DROPPED ENOUGH RAINFALL OVER THE SKOKOMISH
RIVER BASIN OVER THE PAST 24 HOURS TO LEAD TO RIVER LEVELS REACHING 
ABOVE FLOOD STAGE AT POTLATCH. WITH RAINFALL ASSOCIATED WITH THIS
FRONT COMING TO AN END OVER THE AREA...WATERS ARE EXPECTED TO CREST
THIS MORNING BEFORE LOWERING BELOW FLOOD STAGE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-142133-
/O.NEW.KSEW.FL.W.0041.161114T1233Z-161114T2253Z/
/SRPW1.1.ER.161114T1035Z.161114T1200Z.161114T1353Z.NO/
433 AM PST MON NOV 14 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* until this afternoon.
* At  4:15 AM Monday the stage was 17.1 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Impact...At 17.0 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
2 follow-up statements
819 
WGUS86 KSEW 141822
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1022 AM PST MON NOV 14 2016

...The Flood Warning continues for the following rivers in 
Washington...
  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 2

                Olympic Peninsula Region

Heavy rain that fell over the south slopes of the Olympics Sunday 
night has come to an end. The Skokomish River near Potlatch has fallen
below flood stage, and will continue to slowly recede today. Minor
flooding will likely continue downstream from Potlatch this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-150000-
/O.CON.KSEW.FL.W.0041.000000T0000Z-161115T0000Z/
/SRPW1.1.ER.161114T1035Z.161114T1430Z.161114T1730Z.NO/
1022 AM PST MON NOV 14 2016

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until this afternoon.
* At 10:00 AM Monday the stage was 17.0 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage this morning.
* No additional flooding is forecast.
* Forecast...The river fell below flood stage at  9:30 AM Monday and 
  will continue to fall. Flooding will continue in some areas until 
  the flood wave has completely passed downstream.
* Impact...At 16.0 feet...the Skokomish River will locally spill over 
  its banks into low areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

Albrecht
weather.gov/seattle
737 
WGUS86 KSEW 142329
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
329 PM PST MON NOV 14 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 3.

The Skokomish River in Mason County continues to recede this afternoon 
and is below flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-142359-
/O.CAN.KSEW.FL.W.0041.000000T0000Z-161115T0000Z/
/SRPW1.1.ER.161114T1035Z.161114T1430Z.161114T1730Z.NO/
329 PM PST MON NOV 14 2016

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At  3:00 PM Monday the stage was 16.7 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage this morning.
* Forecast...The river fell below flood stage  9:30 AM Monday this 
  morning and will continue to fall.
* Impact...At 16.0 feet...the Skokomish River will locally spill over 
  its banks into low areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

Albrecht
weather.gov/seattle

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 14, 3:30 AM PST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 14, 3:30 AM PST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
330 AM PST Mon Nov 14 2016

.SYNOPSIS...A low pressure system will bring rain and mountain
snow as well as breezy conditions today. Showers will gradually
taper off tonight but linger through Thursday evening as a ridge of
high pressure builds offshore. The upper level ridge will shift
onshore  Friday bringing Dry weather. A series of systems will keep
the weather active through the middle of next week.

&&

.SHORT TERM...A low pressure system moving into Western
Washington this morning that is bringing rain to much of the area is
also producing mountain snow above 5000 ft. In addition to
precipitation, expect breezy winds as the low passes through the
area today. Rain will transition to scattered showers in an unstable
air mass behind the system.  Mesoscale models continue to show the
potential for thunderstorms over the coastal waters and along the
coast today into this evening.  Flow becomes onshore this afternoon,
with a good likelihood of a Puget Sound Convergence zone forming
during the afternoon and lingering through the evening. Outside of
showers associated with the convergence zone tonight, expect
precipitation to gradually diminish through Thursday evening as a
weak ridge of high pressure aloft develops offshore. Snow levels
will drop to 3000 to 3500 feet overnight with temperatures remaining
near normal for mid November.

.LONG TERM...The offshore upper level ridge will begin to shift east
Thursday night while low level flow becomes offshore. This will
bring dry weather through Friday as the ridge axis shifts overhead.
The upper level ridge will shift east of the Cascades Saturday ahead
of an approaching closed upper level low. Models continue to show
moist southerly flow rotating around the offshore upper low bringing
a wet and somewhat mild pattern for the weekend. Monday will see a
break between systems ahead of the next system expected to reach the
area by the middle of next week.

&&

.AVIATION...A frontal system will move through the area this
morning with southwest flow aloft. Moderate onshore flow will
develop behind the front today, then ease this evening.

Low clouds - mostly MVFR but some IFR or even LIFR - will be
prevalent this morning with rain as a front moves onshore.
Visibilities reduced to 1-3SM at times in heavier rain. Rain will
change to showers behind the front today and ceilings should improve
to VFR in the afternoon or evening. Stable air will become unstable
behind the front today.

KSEA...It looks like there will be a few hours of LIFR ceilings this
morning as a front moves through. Ceilings should improve later this
morning and this afternoon behind the front and gusty south winds
will develop. Schneider

&&

.MARINE...A frontal system and an associated weak surface low will
move onshore this morning. Moderate onshore flow will develop behind
the low with small craft advisory winds west to southwest wind over
the Coastal Waters, in the Strait of Juan De Fuca, and Puget Sound.
There will also be 10-14 foot west swell over the Coastal Waters
today.

A weak trough will linger over the Coastal Waters Wednesday and
Thursday. West swell 10-12 feet will linger. A vigorous frontal
system will affect the waters Friday and Saturday with gales
possible over the Coastal Waters. Schneider

&&

&&

.HYDROLOGY...Another 0.75 to 1.0 inches of rainfall is expected
today in the Skokomish River basin. The rain will be accompanied by
snow levels that will fall from 5000 feet this morning to 3500 feet
this afternoon. River models show the Skokomish River rising
slightly this morning with the additional rainfall before receding
later Tuesday or Tuesday night. The Skokomish River is expected to
remain below flood stage at this time. A renewed threat of flooding
is possible next weekend on the Skokomish River as moist southerly
flow aloft develops.

Other rivers are expected to remain below flood stage through the
weekend.

USGS landslide indices are currently below thresholds for the
occurrence of shallow landslides, based on rainfall data at Puget
Sound area airport stations. Rainfall overnight and through this
morning may be enough to bring indices back up to near what would be
required to trigger shallow landslides.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory through midnight PST Tuesday night for
     Cascades of Whatcom and Skagit Counties.

     Winter Weather Advisory through PM PST today for Olympics.

PZ...Small Craft Advisory for hazardous seas until 4 PM PST Tuesday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory for rough bar until 4 PM PST Tuesday for
     Grays Harbor Bar.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 8:32 PM PSTSmall Craft Advisory for Hazardous SeasSEW4 days
Nov 14, 2:43 AM PSTSmall Craft AdvisorySEW4 hr
Nov 14, 3:15 PM PSTWinter Weather AdvisorySEW33 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.